Tornadoes · United States · Ohio · 2002

F1 tornado, York Center, Ohio, November 10, 2002

This F1 tornado ran 0.5 miles across Union County on November 10, 2002, touching down at 4:51 PM EST and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 10, 2002
Touchdown
4:51 PM EST (21:51 UTC)
Path length
0.5 miles (0.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Union County
Touchdown point
40.430, -83.400
Lift-off point
40.430, -83.400
Record number
893

What the Weather Service recorded

A tornado briefly touched down near the intersection of Boundary and McPeek Roads, causing damage to a barn and the roof of a nearby home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Nov 10, 4:25 PM EST, 26 minutes earlier.

Area forecast discussion, Nov 10, 4:25 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EST SUN NOV 10 2002

RUNNING A BIT LATE WITH THE DISCUSSION DUE TO ISSUANCE OF TORNADO
WATCH FOR THE FORECAST AREA. SO HAVE ALREADY ISSUED THE AFTERNOON
FORECAST WITH THE NEW HEADLINE. OBVIOUS SHORT TERM CONCERN IS LINE
OF SEVERE THUNDERSTORMS MOVING INTO THE WESTERN EDGE OF THE FORECAST
AREA. THIS SHOULD SWEEP ACROSS MOST OF THE FORECAST AREA BY MIDNIGHT
AHEAD OF A COLD FRONT. SOME POST FRONTAL SHOWERS ARE OCCURRING SO
PRECIPITATION MAY LINGER AFTER MIDNIGHT IN THE EASTERN ZONES.

DRY SLOT WILL WORK IN BEHIND THIS SYSTEM RATHER QUICKLY AND SO BY
DAYBREAK SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY. HOWEVER LOW
LEVEL MOISTURE WILL BE WRAPPING BACK IN FROM THE NORTH WITH COLD AIR
ADVECTION. APPEARS LOW CLOUDS WILL HANG IN THROUGH MOST OF TUESDAY
BEFORE CLEARING AS RIDGE FINALLY BUILDS INTO THE AREA. DID NOT VARY
TOO MUCH FROM MAV TEMPERATURES.

.ILN...NONE.
Hazardous weather outlook, Nov 10, 10:20 AM EST, 6 hours 31 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS ALONG AND
AHEAD OF THE FRONT.

DUE TO FAVORABLE WIND FIELDS...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTHERN OHIO...SOUTHEAST INDIANA...AND NORTHERN
KENTUCKY IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.  THE MIAMI AND WHITEWATER VALLEYS...ALONG WITH CENTRAL
OHIO...ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER.

THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.  ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HICKMAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

9.9 hours before the tornado, 116 km from the path. November 10, 2002.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN 0, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 325 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Marion (MNN), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 118 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of November 10, 2002

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1012:10 AM CSTF1Madison, TN4.0220$3.0 million
November 1012:50 AM CSTF0Montgomery, TN0.120
November 101:00 AM CSTF1Montgomery, TN0.34002$100,000
November 101:05 AM CSTF0Robertson, TN0.120
November 102:00 AM CSTF1Allen, KY1.525$70,000
November 102:00 AM CSTF2Sumner, TN2.69006$500,000
November 102:30 PM ESTF1Blackford, IN5.01003$250,000
November 101:32 PM CSTF0Jackson, IL9.0100$4,000
November 101:41 PM CSTF0Franklin, IL0.550$1,000
November 102:46 PM ESTF0Wells, IN1.0100$10,000
November 102:59 PM ESTF3Adams, IN5.0200$120,000
November 103:15 PM ESTF4Van Wert–Roselms tornado, OH52.8880417$30 million
November 104:38 PM ESTF3Union, OH9.03002$530,000
November 104:54 PM ESTF1Wood, OH4.550$850,000
November 104:57 PM ESTF2Hancock, OH9.050$12 million
November 105:10 PM ESTF0Marion, OH0.125$10,000
November 105:10 PM ESTF0Wood, OH0.125
November 105:15 PM ESTF3Seneca, OH21.010012$13 million
November 105:19 PM ESTF1Wood, OH0.525$330,000
November 105:20 PM ESTF1Sandusky, OH3.550$1.3 million
November 105:21 PM ESTF0Bibb, GA0.8200$500,000
November 105:30 PM ESTF2Ottawa, OH10.0504$14 million
November 105:42 PM ESTF1Huron, OH12.550$1.3 million
November 105:45 PM ESTF1Richland, OH1.025$200,000
November 105:48 PM ESTF2Ashland, OH9.550$2.4 million
November 106:15 PM ESTF0Franklin, FL0.150$10,000
November 106:20 PM ESTF2Wayne, OH5.0100$1,000
November 106:27 PM ESTF1Stark, OH3.325$850,000
November 106:35 PM ESTF0Morgan, TN1.525$20,000
November 106:40 PM ESTF1Scott, TN4.150$110,000
November 105:40 PM CSTF0Carroll, TN0.333$10,000
November 105:42 PM CSTF1Coffee, TN4.150
November 105:45 PM CSTF2Bedford, TN5.05003$150,000
November 106:50 PM ESTF1Scott, TN4.250$130,000
November 105:55 PM CSTF0Madison, TN0.366$50,000
November 107:00 PM ESTF2Summit, OH10.1100$17 million
November 106:52 PM CSTF2Coffee, TN12.3450224$250,000
November 106:52 PM CSTF3Fayette, AL44.31,175438$3.2 million
November 107:54 PM ESTF2Mercer, PA7.0500119$1.0 million
November 107:08 PM CSTF3Lowndes, MS to AL29.244055$60 million
November 107:08 PM CSTF1Cumberland, TN3.4400
November 108:15 PM ESTF1Adams, OH1.350$100,000
November 107:20 PM CSTF1Winston, MS to AL51.04001$140,000
November 108:30 PM ESTF1Crawford, PA1.040$330,000
November 107:30 PM CSTF2Attala, MS10.01,000$140,000
November 108:30 PM ESTF0Casey, KY0.125
November 108:31 PM ESTF3Morgan, TN8.3300728$970,000
November 107:36 PM CSTF1Lowndes, MS to AL9.5400$20,000
November 108:45 PM ESTF0Lincoln, KY0.125
November 108:54 PM ESTF2Anderson, TN5.575$210,000
November 108:10 PM CSTF2Van Buren, TN2.9100$70,000
November 108:15 PM CSTF3Fayette, AL72.61,175753$4.3 million
November 108:20 PM CSTF1Winston, MS15.0500$200,000
November 108:30 PM CSTF1Bledsoe, TN6.2100$100,000
November 108:34 PM CSTF1Madison, MS2.050$10,000
November 108:46 PM CSTF0Cumberland, TN0.120
November 109:10 PM CSTF1Fayette, AL4.390$40,000
November 109:38 PM CSTF1Walker, AL4.3300$400,000
November 109:43 PM CSTF3Cumberland, TN12.2900418$500,000
November 1010:22 PM CSTF2Tuscaloosa, AL15.24503$800,000

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.